Alert archive / California / Flash Flood Warnings in 1997

Flash Flood Warning 54, NWS Las Vegas, NV

September 1, 1997San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 1, 1997, 5:50 PM PDT for San Bernardino County, California. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 1997, 5:50 PM PDT (00:50 UTC)
Expired
Sep 1, 1997, 7:45 PM PDT
In force
115 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 020052
FFWLAS
CAC071-020240-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
550 PM PDT MON SEP 1 1997

THE NATIONAL WEATHER SERVICE IN LAS VEGAS NV HAS ISSUED A FLASH
FLOOD WARNING EFFECTIVE UNTIL 745 PM PDT FOR PEOPLE IN THE
FOLLOWING LOCATIONS...

IN EASTERN CALIFORNIA

  ...SOUTH CENTRAL SAN BERNARDINO COUNTY...INCLUDING TWENTYNINE  
  PALMS... 

RECENT REPORTS FROM THE SAN BERNARDINO COUNTY FIRE DEPARTMENT
INDICATE SEVERE FLASH FLOODING IS STILL OCCURRING IN THE
VICINITY OF TWENTYNINE PALMS.  ALTHOUGH THE HEAVIER RAINS ARE
TAPERING OFF...RUNOFF WILL CONTINUE TO PRODUCE FLASH FLOODING IN
THIS AREA FOR THE NEXT 2 TO 3 HOURS.

THIS IS A SERIOUS SITUATION.  HIGHWAY 62...JUST EAST OF THE
TWENTYNINE PALMS AIRPORT...HAS BEEN SIGNIFICANTLY DAMAGED AND IS
CLOSED.  ALSO...THE AMBOY ROAD HAS BEEN WASHED OUT AND IS
CLOSED.  IN ADDITION...SEVERAL HOMES HAVE BEEN FLOODED IN THE
WONDER VALLEY AREA...EAST &OF TWENTYNINE PALMS.
 
STAY ESPECIALLY ALERT WHEN DRIVING AROUND THIS REGION DURING THE
EVENING.  DO NOT TRY TO CROSS FLOODED HIGHWAYS AND DO NOT DRIVE
AROUND POLICE BARRICADES.

ADAIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 2:46 PM PDT, 3 hours 4 minutes earlier.

Area forecast discussion, Sep 1, 2:46 PM PDT, 3 hours 4 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
245 PM PDT MON SEP 1 1997

CONTINUING FLASH FLOOD WATCH FOR NVZ016-018>022...CAZ028-029 AND
AZZ031-001>003 TIL 9 PM.  WATCH MAY NEED TO BE EXTENDED INTO
LINCOLN COUNTY LTR IF CURRENT TRENDS CONT. 12Z UA CHARTS AND
SOUNDINGS POINTED TO AN ACTIVE TSTM DAY...AND THAT WELL UNDERWAY.
INCRG SLY FLOW BRINGING DEEP LAYER MONSOONAL MSTR INTO REGION. MSTR
COMBINED WITH DYNAMICS FRM APCHG MEX DISTURBANCE PRODUCING NUMEROUS
TSTMS.  SO FAR THEY ARE VRY HEAVY RAIN PRODUCERS WITH REFLECTIVITY
CORES BEING CARRIED LOW AND IR STLT TOPS WARM.  G55 KTS AT VCNTY
NXP LIKELY FRM WET MICROBURST AND HAVE HAD RPTS OF .25 INCH HAIL AT
HUALAPAI MTN IN MOHAVE CO.

DYNAMICS FRM VORT CROSSING WRN AZ WILL CONT TO KEEP TSTMS GOING
WELL INTO THE NIGHT WITH MAIN THREAT BEING FLASH FLOODING. MODELS
ALL KEEP DEEP LAYERED TROPICAL MSTR ACRS THE AREA INTO WED WITH
ETA48 AGAIN INDCG YET ANOTHER DISTURBANCE MOVG UP THRU WRN AZ TUE
AFT. NOT MATTER WHAT MODEL YOU PICK...LIKELY THAT ADDTIONAL
DISTURBANCES WILL RIDE UP ALONG THE PERIPHERY OF THE HIGH AND SPARK
TSTMS TUE/TUE NGT.  LEANING FCST THAT WAY FOR NOW WITH A DECREASE
IN POPS ON WED AS DYNAMICS FADE.  DRYING TREND CONTS INTO EXTENDED
FOR SRN NV (I HOPE) WITH SOME HINT AT RETURNING SWLY FLOW.  LAS
5332.

NEMETH

SRN NV...FLASH FLOOD WATCH 17Z-04Z NVZ016-018>22
ERN CA...FLASH FLOOD WATCH 17Z-04Z CAZ029-029
NW AZ ...FLASH FLOOD WATCH 17Z-04Z AZZ0031-001>003

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 3:03 PM PDTFlash Flood WarningVEFSan Bernardino117 min
Sep 2, 3:03 PM PDTFlash Flood WarningVEFInyo117 min
Sep 2, 3:03 PM PDTSevere Thunderstorm WarningVEFSan Bernardino117 min
Sep 2, 3:03 PM PDTSevere Thunderstorm WarningVEFInyo117 min

Nearby

Flash Flood Warnings in California, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.